Alert archive / Montana / Snow Squall Warnings in 2020
Snow Squall Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this snow squall warning at Jan 2, 2020, 2:41 PM MST for Blaine County, Montana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2020, 2:41 PM MST (21:41 UTC)
- Expired
- Jan 2, 2020, 3:00 PM MST
- In force
- 19 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 174 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1655 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this snow squall warning went out at Jan 2, 10:00 AM MST, 4 hours 41 minutes earlier.
Area forecast discussion, Jan 2, 10:00 AM MST, 4 hours 41 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1000 AM MST Thu Jan 2 2020 ...Aviation Section Updated... .SYNOPSIS... Several upper level disturbances will move through the region today, producing snow over the Rocky Mountain Front, with windy conditions and scattered snow showers elsewhere. Afternoon highs will be above normal today. Expect above normal temperatures to continue for Friday and Saturday. A cold front will move through the area on Saturday afternoon, producing strong winds over North Central MT and a chance for snow showers over the Rockies and Southwest MT. && .Morning Update... Morning update has been published, with the main adjustments being to PoPs and QPF amounts, especially over the Central Montana mountains. A fast moving shortwave embedded within zonal to northwest flow is beginning to cross the Northern Rockies this morning, which is allowing for precipitation (primarily in the form of snow) to slide east from the Continental Divide. With steepening lapse rates from cold air advection aloft, expect the precipitation to be convective in nature across the region throughout the day today. Locally run Froude numbers combined with the northwest flow aloft are suggesting an ideal day for upslope snow across the Central Montana mountains today, thus PoPs and QPF have been increased for areas like Kings Hill Pass where 3-6" of snow will be possible into the early evening hours. In addition to raising PoPs over the Central Montana mountains, also inserted widespread slight chance PoPs across the CWA given the northwest flow and recent radar trends. Otherwise, expect a cooler day today than the previous two days. Winds will remain breezy throughout the day across the CWA. - Moldan && .AVIATION... Updated 1000 AM MST Thu Jan 2 2020 (02/18Z TAF Period) Moist and unstable northwest flow aloft will promote scattered snow showers through the afternoon hours for most terminals across Southwest, Central, and North Central Montana. While VFR conditions are generally expected with these snow showers, MVFR/near-IFR condtions can't be ruled out. Periods of mountain obscuration is likely today and through the overnight hours. Winds will also be breezy at most terminals through the afternoon hours, with decreasing winds this evening. - Moldan && .PREV DISCUSSION... /ISSUED 401 AM MST Thu Jan 2 2020/ Today through tonight...The westerly flow over the Rockies has enhanced snowfall rates this morning. With snowfall falling close to an inch per hour on Marias Pass, a winter weather advisory is in effect for the Rocky Mountain Front until 11 AM today. The advisory for Southwest MT has been cancelled, as the overall snowfall decreases in this region. Patchy fog is possible in the Havre/Chinook areas this morning, with humidity near 100 percent. Scattered snow showers also expected over portions of the reminder of the region, as a weak cold front/upper level disturbance move through. Most snow accumulations away from the Rockies will generally be less than inch. Friday through Saturday...Strong winds are once again possible over the Rocky Mountain Front by Friday afternoon. The strong winds could then continue into Saturday in this region. On Saturday, there is the potential for strong winds over the rest of North Central MT. Thus high wind watches have been issued. Afternoon temperatures will remain mild ahead of a cold front that will move through the area on Saturday. Some convective snow showers are likely with the cold front on Saturday over the Rocky Mountain Front and Southwest MT. There is some instability ahead of the cold front, so an isolated lightning strike on Saturday can't be ruled out, but as of now the chances for any lightning look to be less than 10 percent and too isolated to include in the forecast. Sunday through Thursday...Afternoon temperatures will cool a bit starting Sunday after the passage of the cold front on Saturday, however, expect temperatures to still generally average about 4 to 8 degrees above normal in many areas. The chances for precipitation will be low to start the week, but gradually increase towards the middle portion of the week. Also, winds are expected to increase once again, mostly from Tuesday into Wednesday over North Central MT. A high wind highlight might be needed for portions of North Central MT. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 40 25 46 36 / 20 10 10 0 CTB 36 20 41 31 / 30 10 10 0 HLN 38 25 42 28 / 30 20 10 0 BZN 36 18 39 23 / 30 10 20 0 WYS 22 6 26 10 / 50 30 40 0 DLN 32 16 34 20 / 20 10 0 0 HVR 36 19 41 32 / 40 10 10 10 LWT 36 21 43 33 / 70 40 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Saturday morning through Saturday afternoon Cascade...Central and Southern Lewis and Clark...Eastern Glacier...Eastern Pondera...Eastern Teton...Toole. Winter Weather Advisory until 11 AM MST this morning Northern Rocky Mountain Front...Southern Rocky Mountain Front. High Wind Watch from Friday afternoon through Saturday afternoon Northern Rocky Mountain Front...Southern Rocky Mountain Front. High Wind Watch from Saturday morning through Saturday evening Blaine...Chouteau...Fergus...Hill...Judith Basin...Liberty. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jan 2, 8:55 AM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
855 AM MST THU JAN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM SNOW 23 SW DUPUYER 47.93N 112.81W
01/02/2020 M3.0 INCH TETON MT PUBLIC
&&
MOLDANLocal storm report, Jan 2, 10:31 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1031 AM MST THU JAN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY SNOW 7 SE ROCKY BOY 48.18N 109.69W
01/02/2020 M12.0 INCH HILL MT TRAINED SPOTTER
CORRECTS PREVIOUS SNOW REPORT FROM 7 SE
ROCKY BOY.
&&
MOLDANLocal storm report, Jan 2, 2:07 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
207 PM MST THU JAN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW 4 SSE HOGELAND 48.80N 108.61W
01/02/2020 E2.0 INCH BLAINE MT TRAINED SPOTTER
SNOW SQUALL PRODUCING 1 TO 2 INCHES OF HEAVY
WET SNOW. VISIBILITY DOWN TO LESS THAN ONE
QUARTER OF A MILE. WIND GUSTS ESTIMATED AT
20 TO 30 MPH.
&&
MPJSpecial weather statement, Jan 2, 2:12 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
212 PM MST Thu Jan 2 2020
MTZ047-022145-
Blaine-
212 PM MST Thu Jan 2 2020
...A DANGEROUS SNOW SQUALL WILL AFFECT NORTHERN BLAINE COUNTY...
At 211 PM MST, a dangerous snow squall was located 21 miles west of
Turner, or 25 miles northeast of Chinook or near Hogeland, moving
east at 20 mph.
Locations impacted include...
Turner and Hogeland.
Visibilities will drop quickly to near zero in this dangerous squall.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 4900 10823 4891 10826 4875 10826 4874 10832
4858 10831 4856 10835 4844 10835 4844 10842
4841 10841 4862 10884 4866 10930 4900 10935
TIME...MOT...LOC 2111Z 283DEG 17KT 4886 10887
JANGLINSpecial weather statement, Jan 2, 2:21 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
221 PM MST Thu Jan 2 2020
MTZ012-013-050-051-054-022200-
Chouteau-Cascade-Fergus-Judith Basin-Meagher-
221 PM MST Thu Jan 2 2020
...A SNOW SQUALL WILL AFFECT NORTHEASTERN MEAGHER...JUDITH BASIN...
SOUTHWESTERN FERGUS...SOUTHWESTERN CHOUTEAU AND EASTERN CASCADE
COUNTIES...
At 220 PM MST, a snow squall was located 12 miles northeast of
Geyser, or 13 miles north of Stanford, moving east at 50 mph.
Locations impacted include...
Stanford, Belt, Denton, Hobson, Geyser, Highwood, Neihart,
Raynesford, Windham, Moccasin, Monarch, Sluice Boxes State Park,
Ackley Lake State Park, Sapphire Village, Stockett, Utica, Tracy,
Centerville, Coffee Creek and Armington.
This includes the following highways...
Highway 200 between mile markers 0 and 65.
Highway 89 between mile markers 16 and 71, and between mile markers
72 and 89.
Visibilities will drop quickly to less than a quarter of a mile in
this squall.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
LAT...LON 4726 11108 4740 11127 4760 11109 4764 11070
4754 11005 4741 10983 4714 10972 4689 10973
4673 11081 4700 11109
TIME...MOT...LOC 2120Z 282DEG 42KT 4735 11025
JANGLINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 3:23 AM MST | Winter Weather Advisory | TFX | 12 hr | |
| Jan 2, 3:30 AM MST | High Wind Watch | TFX | 31 hr | |
| Jan 2, 2:08 PM MST | High Wind Warning | TFX | 58 hr | |
| Jan 2, 2:12 PM MST | Special Weather Statement | TFX | Blaine | 33 min |
| Jan 2, 2:21 PM MST | Special Weather Statement | TFX | Judith Basin | 39 min |
| Jan 2, 2:57 PM MST | Special Weather Statement | TFX | Judith Basin | 48 min |
| Jan 2, 3:09 PM MST | Snow Squall Warning | TFX | Fergus, Judith Basin | 66 min |
Nearby
Snow Squall Warnings in Montana, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.